advertisement
Question
Posted by: Theresa | 2009/11/17

Excessive weight gain

Dear Dietdoc.

I am near giving up on losing weight! I have picked up 35kg’ s in about 9 months. I am 1.74m and went from 65kg to 95.6kg’ s! I can’ t stand to look at myself  it is taking a toll on my relationship with my fiancé !
I' ve gone to my GP and he did some blood test but everything came back normal. I’ ve gone to my gynecologist and he couldn’ t find any reason for the weight gain either.
I go to the gym at least 3 times per week and only do cardio for 30 to 40 minutes each time, I always drank a lot of water, by that I mean 4 - 6 liters of water, at least 2 cups green tea and 2 cups black coffee with no sugar, per day.
When I drink wine it is Drostday Hof extra light dry white. I eat only Whole-wheat bread, whole-wheat cereal or oats with fat free yoghurt.
I’ ve cut my calorie intake from 2200 per day to 1600 per day, it’ s been 2 months now and I did’ t lose anything!!

Please help!

I'  m feeling totally hopeless.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageDietDoc

Dear Theresa
I can understand that you must be feeling desperate because gaining 35 kg in 9 months is a lot of weight. Factors that can play a role are: 1) Hormone imbalances (thyroid, insulin and female hormones). Now you say you did have blood tests done, but did the dr test for insulin resistance? If not, I would recommend that you consult an Endocrinologist (a dr who specialises in hormonal imbalances). You can ask your gp to refer you. 2) Medications - many medications including contraceptive pills, etc, can cause pronounced weight gain. If you have started taking any new medications in the past 9 months, then check with the pharmacist if the meds are not a cause. 3) Psychological factors like anxiety, but esp depression can cause pronounced weight gain or weight loss depending on the patient. If you suspect that depression could be a factor, then please see a clinical psychologist (your gp can also refer you). Let's see which one of these factors is applicable to you and if it can be addressed. Once we have a clearer picture of what is causing your weight gain, we can start making changes to your diet. Drinking up to 6 litres of water a day plus another litre of other fluids is not a good idea as it washes important minerals like sodium and potassium out of your body which can lead to electrolyte imbalances and cause symptoms like water retention and water intoxication. So stick to 2,5 litres of liquid in total per day.
Best regards
DietDoc

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

2
Our users say:
Posted by: Theresa | 2009/11/18

Dear Dietdoc,

Thank you for you response.
I was, however, tested for all the imbalances that you mentioned. All came back normal. I only starded with contraceptive pills after I saw my gynecologist, he prescribed it to see if it will help with my skin problem and weight gain, to see if there might be a hormonal problem that he could not pick up, but I only started using it 1 month ago.
I started using Nuzak about 2 and a half years ago, but didn' t start with any other medication since then.
I' ve been drinking alot of water since I can remember, it' s never been a problem before.
I would appreciate any advice or suggestions from you and any one else.
Thank You

Reply to Theresa
Posted by: DietDoc | 2009/11/17

Dear Theresa
I can understand that you must be feeling desperate because gaining 35 kg in 9 months is a lot of weight. Factors that can play a role are: 1) Hormone imbalances (thyroid, insulin and female hormones). Now you say you did have blood tests done, but did the dr test for insulin resistance? If not, I would recommend that you consult an Endocrinologist (a dr who specialises in hormonal imbalances). You can ask your gp to refer you. 2) Medications - many medications including contraceptive pills, etc, can cause pronounced weight gain. If you have started taking any new medications in the past 9 months, then check with the pharmacist if the meds are not a cause. 3) Psychological factors like anxiety, but esp depression can cause pronounced weight gain or weight loss depending on the patient. If you suspect that depression could be a factor, then please see a clinical psychologist (your gp can also refer you). Let's see which one of these factors is applicable to you and if it can be addressed. Once we have a clearer picture of what is causing your weight gain, we can start making changes to your diet. Drinking up to 6 litres of water a day plus another litre of other fluids is not a good idea as it washes important minerals like sodium and potassium out of your body which can lead to electrolyte imbalances and cause symptoms like water retention and water intoxication. So stick to 2,5 litres of liquid in total per day.
Best regards
DietDoc

Reply to DietDoc

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement